Ohio, 2009Flash Flood in Ohio, June 19, 2009
June 19, 2009 · NWS RLX · 1 event in 1 county or zone
A large thunderstorm complex moved southeast into Athens County after dawn on the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex moved southeast into Athens County after dawn on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 9:00 AM EST, 30 minutes earlier.
Area forecast discussion, Jun 19, 9:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 AM EDT FRI JUN 19 2009
.SYNOPSIS...
FRONT IN WEST VIRGINIA AND SOUTHERN OHIO LIFTS NORTH TODAY TOWARD
PENNSYLVANIA BORDER. A COLD FRONT MOVES THROUGH SATURDAY AFTERNOON.
DRIER ON SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SENT AN UPDATE TO INCREASE POPS TO CATEGORICAL AS EARLY MORNING MCS
MOVES ACROSS THE NORTH AND CENTRAL PARTS OF THE CWA. RADAR IMAGES
SHOW IMPRESSIVE HAIL CORES ALOFT...50DBZ ABOVE 35KFT...WITH SEVERAL
CELLS AS THEY ENTERED SOUTHEAST OHIO. FREQUENT LIGHTNING AND
TORRENTIAL RAIN HAVE BEEN REPORTED...THE HEAVIEST IN ATHENS WHICH
PROMPTED A FLASH FLOOD WARNING.
PREVIOUS DISCUSSION BELOW...
MID LEVEL RIDGE REACHES ITS PEAK 18Z TO 00Z THIS AFTERNOON. SO
AFTER MORNING CONVECTION NEAR FRONT ACROSS OHIO AND NRN HALF OF
WV...WAS THINKING OF A SEMI LULL THIS AFTERNOON...ESPECIALLY DOWN S.
BUT WITH DEW POINTS NEAR 70...AND SOME LEFTOVER BOUNDARIES...HARD TO
TAKE POPS COMPLETELY OUT...EXCEPT IN THE EXTREME S. WITH MID LEVEL
HEIGHTS DROPPING AND TURNING WNW AFTER 06Z...TRIED TO BRING THE
THUNDERSTORM COMPLEXES FURTHER S. HPC HAS CUT WAY BACK ON ITS
THINKING FOR RAINFALL...BUT WE ARE STILL NOT OUT OF THE WOODS. PW
NEARING 2 INCHES LATE TONIGHT INTO SATURDAY. THINKING THUNDERSTORM
COMPLEXES WILL BE MOVING AROUND 40 KNOTS OVERNIGHT TONIGHT. SO WIND
GUSTS AND FREQUENT LIGHTNING THE MAIN ISSUE. WITH THAT
SPEED...WOULD NEED TRAINING FOR FLASH FLOOD CONCERNS.
TEMPERATURE WISE...CUT BACK ON HIGH TEMPERATURES ACROSS THE NORTH.
WITH MORNING CONVECTION/CLOUDS...THINKING THIS WILL DELAY THE WARM
FRONTAL PASSAGE. AT 10Z HAVE FRONT NR LWB-CRW-DAY-FWA LINE.
HAVE DEW POINTS ON EITHER SIDE OF 70...ESPECIALLY AFTER THE MIXING
EARLY THIS EVENING. IF I WAS DRIER...I WOULD GO EVEN WARMER ON
OVERNIGHT MIN TEMPS.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
SOME UNCERTAINTY TO DEAL WITH RIGHT OFF THE BAT...AS EVENTUAL
TRACK/SPEED OF ANY MCS WILL PLAY HAVOC WITH MESOSCALE INFLUENCES.
RIGHT NOW...THINKING IS THAT BULK OF PRECIP WITH THIS FEATURE WILL
EXIT THE CWA BY NOON. SEVERE THREAT WILL CONTINUE BUT WILL BE
DECREASING TOWARD THE USUAL MORNING MINIMUM.
FACTORS TO CONSIDER FOR AFTERNOON POPS INCLUDE ANY BOUNDARIES THAT
ARE PUT DOWN BY THE MCS...AS WELL AS SPEED OF EVENTUAL FROPA AND ANY
AIRMASS RECOVERY WHICH OCCURS. MODELS BRING FRONT THROUGH BY THE
EARLY/MID AFTERNOON HOURS. THINK THERE MAY BE SUFFICIENT TIME TO
ALLOW INSTABILITY TO BUILD ONCE AGAIN OUT IN FRONT...ALLOWING FOR A
BROKEN LINE OF SHRA/TSRA ALONG FRONT. CONSIDERING THE
UNCERTAINTY...ELECTED TO KEEP POPS IN THE CHANCE RANGE FOR SATURDAY
AFTERNOON UNTIL WE CAN GET A HANDLE ON THE ENVIRONMENT.
BEYOND SATURDAY...FLOW BEGINS TO AMPLIFY ACROSS THE CONUS.
SHORTWAVE TRAVERSES THE GREAT LAKES AND CLOSES OFF INTO AN UPPER LOW
SATURDAY NIGHT. A FAIRLY DEEP TROUGH WILL THEN DIG ALONG THE
IMMEDIATE ATLANTIC SEABOARD INTO EARLY NEXT WEEK...WHILE AN
ACCOMPANYING RIDGE BUILDS OVER THE LOWER MISSISSIPPI VALLEY.
FAVORING THE NAM/ECMWF EVOLUTION A BIT MORE THAN THE GFS...WITH A
MORE WESTWARD POSITIONING OF THE UPPER TROUGH. THIS MAY KEEP US
ALONG AN IDEAL TRACK FOR ANY RIPPLES IN THE NW FLOW BETWEEN THE
TROUGH AND RIDGE. FOR NOW...DO NOT FORESEE ANY SIGNIFICANT SYNOPTIC
SYSTEMS THROUGH MONDAY...BUT THIS WILL NEED TO BE WATCHED.
SUFFICIENT MOISTURE MAY LINGER IN THE MOUNTAINS SUNDAY
AFTERNOON/EVENING FOR SOME DIURNALLY-INDUCED CONVECTION. REMOVED
LATE SUNDAY NIGHT POPS...THINKING THAT WESTWARD SHIFT IN PATTERN
WOULD PROTECT THE CWA AND PREVENT REALIZATION OF GFS QPF. WENT WITH
A MORE GENERAL SLIGHT CHANCE DIURNAL POP ON MONDAY...AS LOW LEVEL
MOISTURE STARTS TO RECOVER.
FOR TEMPERATURES...GENERALLY USED A BLEND OF ONGOING GRIDS AND
BIAS-CORRECTED MOSGUIDE. THIS LED TO LOWER AFTERNOON HIGHS THAN
MET/MAV...WHICH IS REASONABLE GIVEN EXPECTED PRECIPITATION AND
INFLUENCE OF WET GROUND. LOW TEMPS ARE NOT FAR FROM MOS NUMBERS.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
NOT MUCH CHG IN THE EXTENDED...AS FOCUSING MORE ON SHORT TERM
PERIODS WITH SVR THREATS ABOUND YET AGAIN. MODELS IN DECENT
AGREEMENT ON SYNOPTIC PATTERN ACROSS EAST CONUS. GENERALLY FOLLOWED
ECMWF/HPC THINKING IN THE EXTENDED. SHARP H5 TROUGH DEVELOPING
ACROSS EAST WHICH CLOSES OFF H5 LOW EASTERN LAKES...ACROSS NY STATE.
THIS TROUGH SLOWLY DROP SE THROUGH MID ATL STATES SUN INTO MON...AS
H5 RIDGE EXPANDS N AND W. LATEST MODEL RUNS HAVE TRENDED TOWARD
CUTTING OFF H5 LOW JUST OFF N MID ATL COAST NEXT WEEK AND KEEPING
RIDGE AT BAY...OFF TO THE WEST. AT THE SFC...LOW PRESSURE MEANDERS
JUST OFF THE COAST. THIS WILL NO DOUBT KEEP CLOUDS AROUND NEXT
WEEK...ESPECIALLY ACROSS MTNS. COULD BE SOME COMPLEXES DEVELOPING
NEXT WEEK AND TAKING THE RIDE DOWN EAST SIDE OF RING OF FIRE. THESE
OF COURSE WOULD BE NEARLY IMPOSSIBLE TO TIME AND GET ANY SPECIFIC
PLACEMENT AT THIS RANGE. HOWEVER...WITH AREA SANDWICHED IN BETWEEN
CUTOFF LOW AND RIDGE...AREA COULD GET IN ON THE ACTION AS NW FLOW
ALOFT CONT. KEPT SCHC POPS GOING FOR MOST OF EXTENDED ATTM DUE TO
AFOREMENTIONED UNCERTAINTIES.
INGESTED A BLEND OF 12Z MOSGUIDE AND 12Z HPC TEMPS...WHICH KEEPS SE
OH/NE KY WARMER NEXT WEEK / UPPER 80S/ AS THEY WILL BE FARTHER AWAY
FROM INFLUENCE OF UPPER LOW. LOW-MID 80S ELSEWHERE. MINS RELATIVELY
UNIFORM ACROSS BOARD.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
AT 10Z HAVE FRONT NR LWB-CRW-DAY-FWA LINE. SOUTHERN FRINGE OF THE
THUNDERSTORM COMPLEX IN NRN OHIO AT 10Z MAY BRUSH PKB-CKB-EKN
CORRIDOR 13Z TO 16Z. FIGURING HTS-CRW-BKW TOO FAR SOUTH AS UPPER AIR
RIDGE HOLDS TODAY. CEILINGS 2 TO 4 THSD FT AND VSBY AROUND 3 MILES
IN MORNING PCPN ACROSS NORTHERN WV.
OTHERWISE MAINLY SCT TO BKN AT 2 TO 5 THSD FT THIS MORNING.
THINKING MOSTLY SCT TO BKN CU AFTER 16Z AT 2 TO 4 THSD FT. ISOLATED
CONVECTION MAY REFORM IN THE HEAT AND LEFTOVER BOUNDARIES OVER
CENTRAL OH AND NRN HALF OF WV...LESS CHANCE FURTHER S AND SW
UNDER UPPER RIDGE.
STRONG THUNDERSTORM COMPLEX EXPECTED TO STREAK ESE INTO MID AND
UPPER OH VALLEY TONIGHT. TIMING WILL NEED TO BE FINETUNED
LATER...DEPENDING ON OUTFLOW/LOW LEVEL BOUNDARIES TODAY.
CURRENTLY HAVE REACHING MID OHIO VALLEY NR PKB AFTER 03Z AND
MOUNTAINS VCNTY EKN AROUND AFTER 06Z. IFR IN RAIN. BRIEF STRONG WIND
GUSTS. FREQUENT LIGHTNING POSSIBLE.
CEILINGS 1 TO 3 THSD FT IN ITS WAKE FOR 12Z SATURDAY WITH VSBY 3
MILES IN LEFTOVER SHOWERS.
AFTER 12Z SATURDAY...
IFR POSSIBLE DURING DAY SATURDAY IN THUNDERSTORMS AND IN LOW
CEILINGS OVER MOUNTAINS OUTSIDE OF PCPN.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/CL
NEAR TERM...ARJ
SHORT TERM...CL
LONG TERM...30
AVIATION...KTB
Hazardous weather outlook, Jun 19, 3:25 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
425 AM EDT FRI JUN 19 2009
OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-200830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
GILMER-LEWIS-HARRISON-TAYLOR-
425 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK THAT THUNDERSTORMS...MAINLY
TONIGHT...COULD CONTAIN DAMAGING WIND GUSTS.
FREQUENT LIGHTNING COULD BE ASSOCIATED WITH ANY THUNDERSTORM
IF REPETITIVE THUNDERSTORMS BECOME MORE LIKELY...A FLASH FLOOD
WATCH MAY HAVE TO BE ISSUED FOR SMALL STREAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS ON SATURDAY COULD
CONTAIN DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033>040-
046-047-200830-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
425 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS...MAINLY TONIGHT...COULD
CONTAIN DAMAGING WIND GUSTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS ON SATURDAY
COULD CONTAIN LOCALIZED DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KTB
In the hours before
Special weather statement, Jun 19, 8:08 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
908 AM EDT FRI JUN 19 2009
WVZ007>009-017-191345-
JACKSON-MASON-WIRT-WOOD-
908 AM EDT FRI JUN 19 2009
...STRONG THUNDERSTORMS WILL AFFECT JACKSON...NORTHERN
MASON...SOUTHERN WOOD AND WESTERN WIRT COUNTIES IN WEST VIRGINIA...
AT 906 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TUPPERS
PLAINS TO LETART TO HENDERSON...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR BELLEVILLE AROUND 915 AM...WASHINGTON
AROUND 920 AM...LUBECK AROUND 925 AM...MINERALWELLS AROUND 935 AM...
DAVISVILLE AROUND 940 AM AND MORRISTOWN AROUND 945 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Special weather statement, Jun 19, 8:37 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 AM EDT FRI JUN 19 2009
OHZ066-067-075-076-085-WVZ009-191445-
ATHENS-MEIGS-MORGAN-PERRY-WASHINGTON-WOOD-
937 AM EDT FRI JUN 19 2009
...STRONG THUNDERSTORMS WILL AFFECT ATHENS...MORGAN...NORTHEASTERN
MEIGS...SOUTHERN PERRY...WESTERN WASHINGTON AND WOOD COUNTIES...
AT 931 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS LOCATED OVER PERRY...MORGAN...ATHENS
COUNTIES...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THESE STORMS WILL TRAIN OVER THE REGION DURING THE NEXT HOUR OR SO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
21
Special weather statement, Jun 19, 8:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
939 AM EDT FRI JUN 19 2009
WVZ008-009-016>019-029-191415-
CALHOUN-GILMER-JACKSON-RITCHIE-ROANE-WIRT-WOOD-
939 AM EDT FRI JUN 19 2009
...STRONG THUNDERSTORMS WILL AFFECT CALHOUN...EAST CENTRAL JACKSON...
EASTERN WOOD...NORTHWESTERN GILMER...RITCHIE...ROANE AND WIRT
COUNTIES...
AT 935 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
DAVISVILLE TO MORRISTOWN TO GAY...MOVING EAST AT 35 MPH.
SMALL HAIL AND WIND GUSTS OF 30 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR LUCILLE...FREEPORT...HARMONY...AND CHERRY
AROUND 945 AM...NUTTER FARM...PETROLEUM...GANDEEVILLE...AND SPENCER
AROUND 950 AM...MACFARLAN AND AND MUNDAY AROUND 955 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Special weather statement, Jun 19, 9:10 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 AM EDT FRI JUN 19 2009
WVZ015-016-018-027>029-037-191445-
BRAXTON-CALHOUN-CLAY-GILMER-KANAWHA-NICHOLAS-ROANE-
1010 AM EDT FRI JUN 19 2009
...STRONG THUNDERSTORMS WILL AFFECT CALHOUN...CLAY...EASTERN ROANE...
NORTHEASTERN KANAWHA...SOUTHWESTERN GILMER...WESTERN BRAXTON AND
WESTERN NICHOLAS COUNTIES...
AT 1009 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
GRANTSVILLE TO ARNOLDSBURG TO PROCIOUS...MOVING SOUTHEAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR ORMA...MILLSTONE...AND PROCIOUS AROUND 1015
AM...STUMPTOWN...NICUT...CHLOE...AND WALLBACK AROUND 1020 AM...
NORMANTOWN...SHOCK AND AND BICKMORE AROUND 1025 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Flash Flood, Athens
- When
- June 19, 9:30 AM EST to 11:00 AM EST
- Where
- Athens County, Nelsonville to 0.4 mi NNW of Redtown
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -82.230
Rain amounts of 2 to 2.5 inches fell in about 2 hours. A spotter reported 1.6 inches in an hour. The 24 hour rain total was 3.5 inches at Nelsonville. The town of Athens was just south of the heaviest rain with a 24 hour rain total of 1.8 inches. Small streams flooded and closed several roads. The stream gauge at Doanville on the lower reaches of Monday Creek rose 10 to 11 feet in a few hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170975.